Alert archive / New York / Flash Flood Warnings in 2009

Flash Flood Warning 22, NWS New York, NY

July 17, 20094 counties in New York

NWS New York, NY issued this flash flood warning at Jul 17, 2009, 10:43 PM EDT for 4 counties in New York. It was in force for 102 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2009, 10:43 PM EDT (02:43 UTC)
Expired
Jul 18, 2009, 12:25 AM EDT
In force
102 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Orange County, NY, Putnam County, NY, Rockland County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 95 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 2.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2009-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2009-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1160 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 180243
FFWOKX
NYC071-079-087-119-180445-
/O.NEW.KOKX.FF.W.0022.090718T0243Z-090718T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
1043 PM EDT FRI JUL 17 2009

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTCHESTER COUNTY IN SOUTHEAST NEW YORK...
  ROCKLAND COUNTY IN SOUTHEAST NEW YORK...
  PUTNAM COUNTY IN SOUTHEAST NEW YORK...
  EASTERN ORANGE COUNTY IN SOUTHEAST NEW YORK...

* UNTIL 1245 AM EDT...

* AT 1038 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM
  HARRIMAN TO MOUNT KISCO...OR ALONG A LINE EXTENDING FROM MONROE TO
  MOUNT KISCO...MOVING NORTH AT 20 MPH.

  THE HEAVIEST RAIN WILL FALL ACROSS WESTERN WESTCHESTER...WESTERN 
PUTNAM...AND EASTERN ORANGE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4158 7396 4153 7399 4145 7398 4150 7392
      4153 7360 4153 7353 4129 7355 4121 7348
      4110 7372 4101 7365 4099 7365 4097 7366
      4100 7390 4118 7418 4131 7427 4159 7414

$$

SMITH
1 follow-up statement
000 
WGUS71 KOKX 180425
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1225 AM EDT SAT JUL 18 2009

NYC071-079-087-119-180433-
/O.CAN.KOKX.FF.W.0022.000000T0000Z-090718T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ORANGE NY-PUTNAM NY-ROCKLAND NY-WESTCHESTER NY-
1225 AM EDT SAT JUL 18 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTCHESTER...
ROCKLAND...PUTNAM AND EASTERN ORANGE COUNTIES...

RAIN HAS ENDED ACROSS THE WARNED AREA. DO NOT DRIVE INTO AREAS WHERE 
WATER COVERS THE ROAD. 

LAT...LON 4158 7396 4153 7399 4145 7398 4150 7392
      4153 7360 4153 7353 4129 7355 4121 7348
      4110 7372 4101 7365 4099 7365 4097 7366
      4100 7390 4118 7418 4131 7427 4159 7414

$$

SMITH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 7:27 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 17, 7:27 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
727 PM EDT FRI JUL 17 2009

.SYNOPSIS...
LOW PRESSURE WILL PASS OVER THE WESTERN SECTION OF THE TRI STATE
REGION OVERNIGHT. THIS SETS THE STAGE FOR A DRY WEEKEND WITH
TYPICAL MID SUMMER TEMPERATURES AS A FRONTAL BOUNDARY BECOMES
INACTIVE OFF THE COAST. THE FRONT IS EXPECTED TO BECOME ACTIVE
AGAIN ON MONDAY INTO AT LEAST THE MIDDLE OF NEXT WEEK RESULTING IN
A RETURN TO UNSETTLED WEATHER.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SHORT RANGE MODELS IN FAIR AGREEMENT. GFS AND REGIONAL GEM APPEAR
TO HAVE GOOD HANDLE ON THE SITUATION AND BASIS FOR THE FCST. LARGE
SYNOPTIC SCALE LOW SCALE MOVES INTO CHAMPLAIN VALLEY BY AM.

HEAVY RAIN OVERNIGHT IS LIKELY THE MAIN THREAT AND WILL MENTION
THIS IN THE HWO...THOUGH DO NOT BELIEVE QPF IS OVER AN INCH ON
AVERAGE.

SEVERE HAIL/WIND THREAT WILL LIKELY DIMINISH BY SUNSET.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
COLD FRONT PASSES EAST OF THE REGION BY SATURDAY MORNING WITH
ONLY A LOW CHANCE NORTH FOR ANY LEFT OVER PCPN IN THE EARLY
MORNING. WHILE THERES A LEFT OVER SURFACE TROUGH OVER THE
REGION...DONT FORESEE MUCH MORE THAN A FEW CONVECTIVE CU. TEMPS
ARE A BLEND OF NAM AND COOLER GFS MOS. LESS HUMIDITY AND TAD
COOLER FOR SUNDAY. OVERALL...LOOKS LIKE A GREAT MID-SUMMER
WEEKEND.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
FORECAST MODELS ARE SHOWING A POTENTIAL FOR AN EXTENDED PERIOD OF
UNSETTLED WEATHER DURING THIS TIME.

SYN OPTICALLY...AN UPPER LEVEL TROUGH OF LOW PRESSURE IS FORECAST TO
GRADUALLY DEEPEN EXTENDING S ACROSS THE WESTERN ATLANTIC TROPICAL
WATERS. A BOUNDARY OR FRONT IS FORECAST TO REMAIN NEARLY STATIONARY
JUST OFF THE NJ AND LONG ISLAND COAST AS SMALL WAVES OF LOW PRESSURE
RIPPLE N TO NE ALONG THIS FRONT BRINGING ROUNDS OF HEAVY SHOWERS AND
TSTMS IN A MARITIME TROPICAL AIR MASS.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
LOW PRESSURE APPROACHING FROM THE WEST...AND BOUNDARY LAYER WIND
FLOW BACKING TO THE EAST/SOUTHEAST. MOIST BOUNDARY LAYER WITH
SHRINKING T/TD SPREADS SETTING THE STAGE FOR STRATUS AND FOG
DEVELOPMENT. IN ADDITION...WILL NEED TO KEEP AN EYE ON ANY
UPSTREAM CONVECTION. LIKELY IFR CONDITIONS OVERNIGHT MOST
TERMINALS. COLD FRONT THEN PASSES TO THE EAST AND FLOW TURNS TO
THE SOUTHWEST...THEN WEST/NORTHWEST SATURDAY MORNING. ANY LOW
CLOUDS SCOUR OUT AS BOUNDARY LAYER DRIES...AND VFR CONDITIONS
PREVAIL THROUGH THE DAY.

OUTLOOK FOR 00Z SUN THROUGH WED...
SLOW MOVING UPPER LEVEL LOW WILL SPIN OVER THE GREAT LAKES
THROUGH MON...THEN OPEN UP AS IT EXITS. MAINLY VFR BUT PERIODS
OF SUB- VFR ARE POSSIBLE IN SHOWERS/TSTMS FOR QUITE SOME TIME.

&&

.MARINE...
OTHER THAN TSTMS TONIGHT...EXPECT RELATIVELY TRANQUIL WX THIS
WEEKEND. SEAS ON OCEAN MAY APPROACH 5 FT SATURDAY AFTERNOON...BUT
FOR NOW HAVE FORECAST BELOW WAVEWATCH MODEL GUIDANCE AND NO SMALL
CRAFT FOR SEAS. LESS WIND AND SEAS ON SUNDAY.

STATIONARY FRONT BECOMES ACTIVE NEXT WEEK...BUT STILL BELOW SCA
LEVEL CONDITIONS EXPECTED.

&&

.HYDROLOGY...
QPF OVERNIGHT IS EXPECTED TO BE FOCUSED ON THE WESTERN THIRD OF
THE HYDROLOGIC SERVICE AREA. BASIN AVERAGES HERE SHOULD BE NEAR AN
INCH WITH LOCALLY HIGHER AMOUNTS (2 INCHES) IN EMBEDDED
CONVECTION. THERE IS A POSSIBILITY OF LOCALIZED FLASH FLOODING
WITH THE CONVECTION...BUT TOO LOW A CHANCE AND LOCALIZED TO
WARRANT A FLOOD WATCH.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...JST
NEAR TERM...JST
SHORT TERM...JST
LONG TERM...GC
AVIATION...PW
MARINE...GC/JST
HYDROLOGY...JST
Hazardous weather outlook, Jul 17, 4:39 PM EDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
439 PM EDT FRI JUL 17 2009

NJZ002>006-011-NYZ067>076-181000-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-
439 PM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

RAIN WITH EMBEDDED THUNDERSTORMS LATE THIS EVENING INTO THE
OVERNIGHT COULD RESULT IN LOCALIZED FLOODING FROM EXCESSIVE
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-181000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
439 PM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>007-009-181000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
SOUTHERN FAIRFIELD-
439 PM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS EARLY THIS
EVENING. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ008-010>012-NYZ077>081-181000-
NORTHERN NEW LONDON-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-NASSAU-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
439 PM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

JST

In the hours before

Local storm report, Jul 17, 4:52 PM EDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
452 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             OSSINING                41.16N 73.87W
07/17/2009  E1.00 INCH       WESTCHESTER        NY   FIRE DEPT/RESCUE

&&

BC
Local storm report, Jul 17, 5:47 PM EDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
547 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             OSSINING                41.16N 73.87W
07/17/2009  E1.00 INCH       WESTCHESTER        NY   FIRE DEPT/RESCUE

0325 PM     TSTM WND DMG     4 W GOLDENS BRIDGE     41.29N 73.75W
07/17/2009                   WESTCHESTER        NY   LAW ENFORCEMENT

            REPORTS OF TREES AND WIRES DOWN ON ROUTE 100 IN SOMERS

0355 PM     HAIL             4 N RIDGEFIELD          41.33N 73.50W
07/17/2009  E1.00 INCH       FAIRFIELD          CT   LAW ENFORCEMENT

0415 PM     HAIL             BETHEL                  41.37N 73.41W
07/17/2009  E0.88 INCH       FAIRFIELD          CT   FIRE DEPT/RESCUE

&&

BC
Special weather statement, Jul 17, 9:35 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
935 PM EDT FRI JUL 17 2009

NJZ002>005-NYZ067>070-180230-
BERGEN-EASTERN PASSAIC-ESSEX-NORTHERN
WESTCHESTER-ORANGE-PUTNAM-ROCKLAND-WESTERN PASSAIC-
935 PM EDT FRI JUL 17 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN ESSEX...NORTHWESTERN
BERGEN...ORANGE...PASSAIC...PUTNAM...ROCKLAND AND WESTCHESTER
COUNTIES...

AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOPATCONG TO BOONTON
TO CALDWELL.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND GUSTY WINDS UP
TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

SMITH
Local storm report, Jul 17, 9:58 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
958 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     HAIL             OAKLAND                 41.03N 74.24W
07/17/2009  E1.00 INCH       BERGEN             NJ   TRAINED SPOTTER

&&

BC
Special weather statement, Jul 17, 10:12 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1012 PM EDT FRI JUL 17 2009

CTZ009-NJZ003-006-NYZ070>073-076-077-180315-
BERGEN-BRONX-HUDSON-NASSAU-NEW YORK (MANHATTAN)-NORTHERN
WESTCHESTER-QUEENS-SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-
1012 PM EDT FRI JUL 17 2009

...STRONG THUNDERSTORM WILL IMPACT BRONX...FAIRFIELD...HUDSON...NEW
YORK (MANHATTAN)...NORTHWESTERN NASSAU...QUEENS...SOUTHEASTERN BERGEN
AND WESTCHESTER COUNTIES...

AT 1009 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LONG ISLAND CITY...OR NEAR MIDTOWN
MANHATTAN...AND MOVING NORTHEAST AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND GUSTY WINDS UP
TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR IS OCCURRING
WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...
AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

PW
Local storm report, Jul 17, 10:18 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1018 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     TSTM WND DMG     RAMSEY                  41.06N 74.15W
07/17/2009                   BERGEN             NJ   TRAINED SPOTTER

            WIRES DOWN AND ON FIRE AT NORTH CENTRAL AVE AND PARK.

&&

BC

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:31 PM EDTAreal Flood AdvisoryOKXOrange, Putnam, Rockland, Westchester89 min
Jul 17, 9:44 PM EDTSevere Thunderstorm WarningOKXOrange, Rockland, Westchester46 min
Jul 17, 10:10 PM EDTSevere Thunderstorm WarningOKXOrange, Putnam, Rockland, Westchester50 min
Jul 17, 11:01 PM EDTSevere Thunderstorm WarningOKXPutnam, Westchester44 min
Jul 18, 3:58 AM EDTSmall Craft Advisory for Hazardous SeasOKX7 hr

Nearby

Flash Flood Warnings in New York, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.